Tuesday, March 20, 2007

VizD 3/19/2007 Challenge

A 37-year-old man presents to your ED complaining of a throbbing headache, diarrhea, and rash. Neurologic examination is unremarkable. He just finished eating dinner at a Japanese restaurant.

Questions (click on image to enlarge)
1. What is the name of this disorder?
2. Name 3 etiologies of this disorder?
3.What is the treatment of choice for this disorder?

To submit your answer please click on "comments" below. Winner receives $10. For more information about the contest, click here.

VizD
is a weekly contest of an interesting or pathognomonic image from emergency medicine. Its goal is to integrate learning into a fun and relaxed environment. All images are original and are posted with the consent of the patient. For more information please refer to the following link.

2 comments:

Nurse Kelly said...

1. I'm just an ER nurse so I hope I can play too. I'm going with "Scrombotoxic fish poisoning" AKA "Histamine fish poisoning" based on the probability of the patient having eaten sushi/tuna and the sudden onset of symptoms.

2. Bacterial spoilage of certain finfish such as tuna, mackerel, bonito. This causes a build-up of histamines in the fish, causing human disease from histamine poisoning.

3. Benadryl, epinephrine.

MICHAEL said...

The disorder most likely is scombroid poisoning/histamine fish reaction caused by inadequate refrigeration. E. coli, Klebsiella and Proteus can convert the histidine to histamine in the fish. It is commonly seen in scombrodea fish such as mackeral, tuna and marlin, but is commonly seen in non-scombrodea fish such as herring, anchovy or sardines.. Ingestion can cause very high levels of histamine, leading to bronchospasm and hypotension, which should of course be managed, but most are self limited. Treatment should be with an antihistamine such as Benadryl (H1). Ranitidine (H2) may be a helpful adjunct.